Incomplete preferences and confidence
Brian Hill ()
Journal of Mathematical Economics, 2016, vol. 65, issue C, 83-103
Abstract:
A theory of incomplete preferences under uncertainty is proposed, according to which a decision maker’s preferences are indeterminate if and only if her confidence in the relevant beliefs does not match up to the stakes involved in the decision. We use the representation of confidence in beliefs introduced in Hill (2013), and axiomatise a class of models, differing from each other in the appropriate notion of stakes. The theory naturally suggests two distinct strategies for completing preferences, and hence for choosing in the presence of incompleteness: one that relies only on beliefs in which the decision maker is sufficiently confident, and one that mobilises all beliefs, no matter how little confidence she may have in them. Axiomatic characterisations are given for completion procedures following each of the strategies. Finally, in a market setting, the incorporation of confidence is shown to add an extra friction, beyond the standard implications of non-expected utility models for Pareto optima.
Keywords: Incomplete preferences; Confidence; Multiple priors; Choice under incomplete preferences; Absence of trade (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406816300301
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Incomplete Preferences and Confidence (2014) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:65:y:2016:i:c:p:83-103
DOI: 10.1016/j.jmateco.2016.05.007
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().